Alert archive / Maine / Winter Storm Warnings in 2020

Winter Storm Warning 3, NWS Gray, ME

January 18, 202011 counties in Maine; Carroll County, Coos County, New Hampshire

NWS Gray, ME issued this winter storm warning at Jan 18, 2020, 3:11 PM EST for 11 counties in Maine; Carroll County, Coos County, New Hampshire. It took effect at Jan 18, 2020, 6:00 PM EST. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 18, 2020, 3:11 PM EST (20:11 UTC)
In effect from
Jan 18, 2020, 6:00 PM EST
Expired
Jan 19, 2020, 7:28 AM EST
In force
13 hr
Issued by
NWS Gray, ME

Counties Androscoggin County, ME, Cumberland County, ME, Franklin County, ME, Kennebec County, ME, Knox County, ME, Lincoln County, ME, Oxford County, ME, Sagadahoc County, ME, Somerset County, ME, Waldo County, ME, York County, ME, Carroll County, NH, Coos County, NH

The radar

The Portland,ME radar (KGYX), 45 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 8.2 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2020-01-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2020-01-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1874 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this winter storm warning went out at Jan 18, 2:59 PM EST, 12 minutes earlier.

Area forecast discussion, Jan 18, 2:59 PM EST, 12 minutes before
Area Forecast Discussion
National Weather Service Gray ME
259 PM EST Sat Jan 18 2020

.SYNOPSIS...
Low pressure will pass south of the forecast area tonight into
Sunday bringing snow to the region. The snow will move out
Sunday morning allowing for warmer conditions in the afternoon.
Cold high pressure will then gradually build in for the start
of the week. Warmer weather looks likely mid to late week.

&&

.NEAR TERM /THROUGH TONIGHT/...
A sharp short wave trough continues to approach from the east
with an accompanying shield of moderate to at times heavy snow
currently moving into southern New England. This shield of snow
will continue moving northeastward this evening, overspreading
our forecast area from southwest to northeast.

We haven't changed the forecast snowfall amounts all that much.
However, 12z deterministic guidance as well as many ensemble
members have increased QPF some. In addition, coastal
frontogenesis tonight looks to enhance snowfall on portions of
the coastal plain through a period of stronger low level forcing
and better snow growth. Low pressure will likely form along the
coastal front off the southernmost ME coast as the short wave
trough continues to approach. This low will move northeastward
overnight and Sunday morning very near the Maine coast and
likely act to locally enhance snowfall rates. As such we have
bumped up snowfall totals a bit across some of the area (mainly
on the Maine coastal plain northeastward to the Midcoast). Have
therefore converted the winter weather advisory to a winter
storm warning where zone averages are 6 inches or more.

Across southern and portions of central and southern NH we
believe the forcing for ascent will be a bit weaker on average
through the night with a briefer period of moderate snow.
Therefore, advisories remain in place there. However, an upgrade
will be possible later based on trends early this evening.

There should be a period of 1+ inch per hour rates, with the
best chance between 00z and 06z, which lines up well with SPC
HREF probabilities.

&&

.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
Snow quickly ends from SW to NE early in the day Sunday. In fact
southern NH will likely be finished by sunrise. Thereafter,
warming downslope winds should push temperatures well into the
30s and 40s depending on location. Another short wave trough
moving overhead Sunday night should keep skies mostly cloudy.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
The ensemble and deterministic model solutions are in decent
agreement on the long wave pattern into next weekend. We begin the
period with an upper trough across the eastern half of the CONUS
and an upper ridge in the west. Pacific energy quickly breaks down
the ridge and the downstream trough here in the east. We're left
with a relatively low amplitude and progressive split flow for
much of the upcoming period. Below normal temperatures early in
the period will be replaced by above normal readings after through
lifts out mid week. In the dailies...a northern stream impulse and
weak surface reflection will cross the area late Monday accompanied
by a few clouds and widely scattered flurries. Weak ridging follows
for Tuesday. Warm air advection clouds arrive for Tuesday night
and Wednesday along with the chance for some light snow on Wednesday
with the upper trough replaced by rising heights and a surface
high centered to the south of the region. A northern stream
impulse and surface low pass well to our north on Thursday with
the trailing cold front dropping into northern sections of the
forecast area and stalling from late Thursday through Friday
accompanied by clouds and scattered snow showers. By Saturday...the
surface high slides offshore and we become increasingly unsettled
as a frontal system approaches from the west along with southern
and northern stream impulses. Models offer a variety of solutions
as they differ with the degree of interaction between the two
streams.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
Short Term...VFR conditions early on this evening will quickly
deteriorate to IFR in snow for most of the night. Improvement is
foreseen from SW to NE starting Sunday morning in southern NH.
VFR to MVFR conditions are likely Sunday night.

Long Term...

Wed...Sct MVFR psb in mtn -SHSN.

&&

.MARINE...
Short Term...Have issued a SCA for the ocean waters as well as
Penobscot Bay for tonight into Sunday as confidence in 25 kt
wind gusts and 5+ ft seas has increased some. Otherwise, have
left Casco Bay out of the advisory for now.

Long Term...

Mon...SCA's possible outside the bays.

&&

.TIDES/COASTAL FLOODING...
Southeast flow associated with low pressure near the Gulf of
Maine along with building waves may create splash-over at the
time of the early morning high tide Sunday morning. This could
occur along the NH Seacoast and the Maine coastline.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Winter Storm Warning from 6 PM this evening to noon EST Sunday
     for MEZ007-012>014-018>028.
     Winter Weather Advisory from 6 PM this evening to noon EST
     Sunday for MEZ008-009.
NH...Winter Storm Warning from 6 PM this evening to noon EST Sunday
     for NHZ001-002-004-006.
     Winter Weather Advisory until 8 AM EST Sunday for NHZ003-005-
     007>015.
MARINE...Small Craft Advisory from 7 PM this evening to noon EST Sunday
     for ANZ150-152-154.
     Small Craft Advisory from midnight tonight to 10 AM EST Sunday
     for ANZ151.

&&

NEAR TERM...Ekster/Tubbs
SHORT TERM...Ekster/Tubbs
LONG TERM...Schwibs
Hazardous weather outlook, Jan 18, 3:08 PM EST, 3 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
308 PM EST Sat Jan 18 2020

NHZ003-005-007>013-015-192015-
Northern Grafton-Southern Grafton-Sullivan-Merrimack-Belknap-
Strafford-Cheshire-Eastern Hillsborough-Interior Rockingham-
Western And Central Hillsborough-
308 PM EST Sat Jan 18 2020

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 8 AM EST SUNDAY...

This Hazardous Weather Outlook is for New Hampshire, central New
Hampshire, northern New Hampshire and southern New Hampshire.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

MEZ012>014-018>022-NHZ001-002-004-006-192015-
Southern Oxford-Southern Franklin-Southern Somerset-Interior York-
Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Northern Coos-Southern Coos-Northern Carroll-Southern Carroll-
308 PM EST Sat Jan 18 2020

...WINTER STORM WARNING IN EFFECT UNTIL NOON EST SUNDAY...

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, western Maine and northern New Hampshire.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

MEZ008-009-192015-
Northern Franklin-Central Somerset-
308 PM EST Sat Jan 18 2020

...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EST SUNDAY...

This Hazardous Weather Outlook is for west central Maine and
western Maine.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

MEZ007-192015-
Northern Oxford-
308 PM EST Sat Jan 18 2020

...WINTER STORM WARNING IN EFFECT UNTIL NOON EST SUNDAY...

This Hazardous Weather Outlook is for western Maine.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

NHZ014-192015-
Coastal Rockingham-
308 PM EST Sat Jan 18 2020

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 8 AM EST SUNDAY...

This Hazardous Weather Outlook is for southern New Hampshire.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

MEZ023>028-192015-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
308 PM EST Sat Jan 18 2020

...WINTER STORM WARNING IN EFFECT UNTIL NOON EST SUNDAY...

This Hazardous Weather Outlook is for south central Maine and
southwest Maine.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

Minor splashover is possible early Sunday morning during high tide.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

ANZ150>154-192015-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
308 PM EST Sat Jan 18 2020

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

ES

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 18, 3:16 AM ESTWinter Weather AdvisoryGYXAndroscoggin, Cumberland, Franklin, Kennebec, Knox, Lincoln and 5 more28 hr
Jan 18, 9:14 AM ESTSmall Craft AdvisoryGYX53 hr

Nearby

Winter Storm Warnings in Maine, 2020Winter Storm Warnings in New Hampshire, 2020Every winter storm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.